Minnesota, 2021

Hail and Damaging Wind in Minnesota, July 27, 2021

July 27, 2021 · NWS ARX · 3 events in 2 counties and zones

A second round of storms rolled across southeast Minnesota during the evening of July 27th. These storms dropped quarter sized hail near Eyota (Olmsted County) and produced an estimated 60 mph wind gust northwest of Wykoff (Fillmore County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A second round of storms rolled across southeast Minnesota during the evening of July 27th. These storms dropped quarter sized hail near Eyota (Olmsted County) and produced an estimated 60 mph wind gust northwest of Wykoff (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 27, 5:28 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 27, 5:28 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
628 PM CDT Tue Jul 27 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 302 PM CDT Tue Jul 27 2021

At 2 PM, scattered storms continue to develop along the Mississippi
River. This is due to the low level convergence and little capping
aloft in this area.  With favorable 0-6 km shear, there may be even
a few supercell thunderstorms.  The main threat will be large hail.
Temperatures ranged from 76F at Medford to 88F in Charles City IA.

For late this afternoon and evening, a shortwave trough, currently
located over eastern South Dakota, will move southeast through the
area. There several different model solutions on how this convection
may develop. The NAM 4 km NEST and ARW suggest that this convection
will develop along a west-east boundary in between Interstates 94
and 90. The FV3 keeps the area dry.  Finally, the HRRR suggests that
storms will develop near the Mississippi River. At this time, I am
leaning more toward the HRRR solution. How widespread the convection
becomes will depend on how much recovery we can occur during the
remainder of the afternoon. Due to this uncertainty, kept rain
chances in the 20 to 30 percent range. With 0-6 km effective shear
in the excess of 40 knots, there will be a large hail and
potentially a damaging wind threat.

Another weak wave will move through the area late tonight and
Wednesday morning.  At this time, it continues to look like the
convection will be scattered.  With weak shear, not expecting any
severe weather with this system.

Behind this wave, there will be a surge east by the ridge west of
the Mississippi River. 700 mb temperatures will climb into the 12 to
14C range. This strong capping will likely inhibit convection in
this area, and it will allow 0-1 km ML CAPES to climb into the 2500
to 4000 J/kg range. Moderate to strong moisture transport into
Wisconsin ahead of another much strong shortwave trough will bring
some of this instability into western Wisconsin. With 0-6 km shear
over 40 knots in Wisconsin, expect any initial convection to be
supercells and favor large to very large hail.  As the cold pools
congeal, expect a squall line to race southeast and south across
Wisconsin.  This would likely develop during the late
afternoon/evening.

Besides the severe weather threat, heat indices south of Interstate
94 will climb into the 100 to 105 degree range. As a result, there
will be a need for a Heat Advisory. There were even a few places
in northeast Iowa where the heat indices may even get into the 105
to 110 range. Probably too small of an area for an Excessive Heat
Warning.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 302 PM CDT Tue Jul 27 2021

Wednesday night looks to be the main period of interest in the long
term period with a severe weather threat contingent on whether
storms initiate. Still a strong thermal ridge over the nation's mid-
section with our area in the northern periphery with northwest flow.
A front will still be hanging out somewhere in the area Wednesday
evening, most likely between the Mississippi River and the I-94
corridor. By evening, it looks like a surface low will drop from the
Twin Cities metro into west-central Wisconsin, accompanied by some
loosely organized mid-level energy rippling through aloft. Also a
developing low level jet nosing into central Wisconsin with strong
moisture transport. Overall forcing looks to be greatest along and
east of the Mississippi River. As these features drop into the area,
they will encounter a formidable cap in place with 850mb temps up
to 25C. However, an elevated mixed layer will yield favorable mid-
level lapse rates in excess of 8C/km. A rich supply of instability,
mostly elevated, will be available for storms to tap into IF forcing
ends up being adequate to overcome the capping. HREF suggests a high
likelihood of 2000-4000 J/kg MUCAPE persisting into the evening
given the abundance of moisture and hot daytime temperatures. CAMs
indicate convection initiating along the Minnesota/Canada border
around midday Wednesday, then bring the MCS southeastward into
northern Wisconsin by early evening. As the activity continues to
roll southeastward, CAMs keep bulk of it focused along and east of
the MS River in tandem with placement of strongest forcing and
weakest capping. In fact, most solutions suggest dry conditions
along and west of US 63. A lot could still change between now and
then depending on how any earlier rounds of convection affect
location of the boundary. But there is definitely potential for
severe weather if storm complex manages to initiate as models
suggest. Bulk shear from 0-6km ranges from 45 to 65 knots east of
the MS River, suggesting potential for some supercells at least
initially before activity transitions into a forward-propagating
MCS. Main threats look to be large hail and damaging winds. Perhaps
a small tornado risk given favorable helicity and the boundary
somewhere in vicinity, but degree of stability in the low-levels
casts some doubt. Certainly a torrential rainfall threat given
anomalous PWATs and a deep warm cloud layer, but flooding threat
should be tempered somewhat by fairly progressive MCS motion.

We then trend towards somewhat cooler, less humid, and drier
conditions Thursday and beyond as strong Central Plains ridge is
suppressed further south by deepening Hudson Bay trough. Highs
generally look to range from the mid 70s to mid 80s with daytime
dewpoints largely in the 50s and 60s. Not looking like much for rain
potential aside from an incoming shortwave/front on Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 628 PM CDT Tue Jul 27 2021

As of early evening, all the convective activity has ended across
the area leaving behind just some high level clouds and VFR
conditions. A small chance that some activity could develop this
evening as a weak short wave trough moves across the area. A
couple of the hi-res meso-scale models do show some development,
but confidence not high enough to include for now, but will
quickly update if activity does develop. More activity may
develop late tonight over western Minnesota and then roll
southeast across the region in a weakening state. Other than the
HRRR, the hi-res models show not much more than sprinkles from
this activity or it misses the airports. Again, confidence not
high enough to include at this time. More convection is expected
to develop late Wednesday afternoon, but at this time, this looks
to be east of both airports.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 10 AM to 9 PM CDT Wednesday for WIZ032>034-
     041-042-053>055-061.

MN...Heat Advisory from 10 AM to 9 PM CDT Wednesday for MNZ079-
     086>088-094>096.

IA...Heat Advisory from 10 AM to 9 PM CDT Wednesday for IAZ008>011-
     018-019-029-030.

&&

SHORT TERM...Boyne
LONG TERM...Kurz
AVIATION...04
Hazardous weather outlook, Jul 27, 6:38 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
738 PM CDT Tue Jul 27 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
738 PM CDT Tue Jul 27 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered storms will be possible tonight, mainly southwest of
Interstate 94. Some of these storms could be severe with large
hail and damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm chances increase Wednesday, with an increased risk for
severe storms in the afternoon and evening. Threats include large
hail, damaging winds and possibly a tornado or two. The highest
risk will be in western Wisconsin.

Wednesday will also bring potentially dangerous heat to the
region with afternoon heat indices from 90 to 105 degrees. A Heat
Advisory is in effect for most locations along and southwest of
Interstate 94.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups could be needed this evening and again
Wednesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Local storm report, Jul 27, 3:03 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
403 PM CDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             1 N GENOA               43.59N 91.23W
07/27/2021  M0.88 INCH       VERNON             WI   TRAINED SPOTTER

&&

The radar

The La Crosse radar (KARX), 86 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Olmsted

When
July 27, 8:10 PM CST
Where
Olmsted County, 0.99 mi E of Chatfield Jct
Measured
1 in hail
Reported by
Public
Coordinates
44.000, -92.230

Quarter sized hail was reported north of Eyota.

Thunderstorm Wind, Fillmore

When
July 27, 9:05 PM CST
Where
Fillmore County, 2.11 mi WSW of Fillmore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.740, -92.310

An estimated 60 mph wind gust occurred northwest of Wykoff.

Hail, Fillmore

When
July 27, 9:22 PM CST
Where
Fillmore County, 0.85 mi NE of Spring Vly
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.690, -92.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973155, 973157, 973156.